Kansas, 2002

Hail and Damaging Winds in Kansas, May 8, 2002

May 8, 2002 · NWS TOP · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 2:45 AM CST, 14 hours 13 minutes earlier.

Area forecast discussion, May 8, 2:45 AM CST, 14 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT WED MAY 8 2002

VERY SHORT TERM CONCERNS ARE STRONG GRADIENT WINDS FOR NEXT COUPLE
OF HOURS...THEN POTENTIAL FOR ANOTEHR ROUND OF SEVERE WEATHER THIS
AFTERNOON AND EVENING OVER THE EASTERN PORTIONS OF CWA.

OVERNIGHTS CONVECTION PUSHING EAST...MAY STILL SEE SOME LINGERING
SHOWERS OVER EAST CENTRAL TIL DAYLIGHT.  LAPS DATA STILL SHOWING
STRONG GRADIENT LOW/HIGH CUPLET BEHIND RETREATING THUNDERSTORMS.  UP
TO 2 30 AM STILL GETTING SOME CALLS WITH HIGH WINDS BETWEEN
MANHATTAN AND TOPEKA.  THUS KEPT HIGH WIND WARNING GOING UNTIL 530
AM.

OTHERWISE SURFACE LOW OVER WRN KS BEGINS TO PUSH NORTHEAST...MODELS
IN FAIR AGREEMENT THROUGH 24 HOURS WITH MOVEMENT.  UPPER ENERGY OVER
CENTRAL ROCKIES ALSO PUSHING EASTWARD.  COLD FRONT PUSHES INTO NORTH
CENTRAL NEAR NOON AND ACROSS THE EASTERN PORTIONS OF CWA THIS
AFTERNOON AND EARLY EVENING.  CAPES IN THE 2500 TO 4000 RANGE OVER
EASTERN PORTIONS OF CWA DURING THE AFTERNOON.  WILL UP POPS INTO THE
50 PERCENT RANGE OVER THE EAST...TAPERING TO 20 PERCENT OVER THE
NORTH CENTRAL.  AVN/ETA STILL SHOWING SOME PRECIP POTENTIAL BEHIND
FRONT THUS REINSERTED LOW AFTERNOON POP FOR NORTH CENTRAL.  TEMP
WISE...FAVORING THE MESOETA TEMPS BUT WILL TRIM GOING FORECAST TO
THE LOW TO MID 80S...COUNTING ON SOUTHERLY WINDS TO RETURN...VERSUS
YESTERDAYS OUTFLOW BOUNDARY THAT DISRUPTED TEMP FORECAST.

LINGERED PRECIP OVER THE EAST THIS EVENING AND AFTER MIDNIGH OVER
THE PARTS OF THE EAST CENTRAL.  GOING FORECAST OF LOWS FROM LOWER
40S NORTH CENTRAL TO UPPER 40S EAST CENTRAL LOOK OK.

FOR REST OF FORECAST...NOT MUCH CHANGE TO GOING NUMBERS ALTHOUGH LATEST
MEX NUMBERS MORE INTO THE LOWER TO MIDDLE 60S FOR FRIDAY...THUS
LOWERED TEMPS A TAD FOR FRIDAY AND MORNING CREW MAY HAVE TO ADJUST
DOWN MORE WITH LATER DATA.  STILL HAVE STRONG SHORTWAVE COMING
THROUGH SATURDAY AND SUNDAY AND REFLECTED IN CURRENT PRECIP
FORECAST. AGAIN TEMP TRENDS MAY HAVE TO BE ADJUSTED GIVEN LATEST

.TOP...HIGH WIND WARNING KSZ023>KSZ026, KSZ038>KS040 AND
       KSZ054>KSZ056, KSZ058>KSZ059 TIL 530 AM.

FRANTZ

In the hours before

Local storm report, May 8, 4:35 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    ALMA                      KS    60 MPH TSTM GUST
05/08/02   WABAUNSEE
Local storm report, May 8, 4:44 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0543 PM    SCRANTON                  KS    .75 INCH HAIL
05/08/02   OSAGE                           REPORTED BY SHERIFF.
Special weather statement, May 8, 4:46 PM CST, 12 minutes before
KSZ011-012-022>024-026-036>040-054>056-058-059-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CDT WED MAY 8 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #254...

  RILEY                 GEARY

SOME CITIES NO LONGER IN TORNADO WATCH #254...

  JUNCTION CITY         MANHATTAN

TORNADO WATCH #254 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

  NEMAHA                BROWN                 JACKSON
  POTTAWATOMIE          JEFFERSON             SHAWNEE
  WABAUNSEE             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN TORNADO WATCH #254...

  EMPORIA               OTTAWA                LAWRENCE
  TOPEKA                HIAWATHA
Local storm report, May 8, 4:50 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0549 PM    1 NE AUBURN               KS    .75 INCH HAIL
05/08/02   SHAWNEE
Local storm report, May 8, 4:52 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0551 PM    1 W (FOE)FORBES FLD TOPEKAKS    60 MPH TSTM GUST
05/08/02   SHAWNEE
Local storm report, May 8, 4:56 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    PAULINE                   KS    75 MPH TSTM GUST
05/08/02   SHAWNEE

The radar

The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Shawnee

When
May 8, 4:58 PM CST
Where
Shawnee County, (Foe)forbes Fld Tope
Measured
60 kt (69 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.950, -95.667

Thunderstorm Wind, Shawnee

When
May 8, 5:00 PM CST
Where
Shawnee County, Topeka
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.683

Thunderstorm Wind, Douglas

When
May 8, 5:03 PM CST
Where
Douglas County, Big Spgs
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.017, -95.483

Hail, Brown

When
May 8, 5:04 PM CST
Where
Brown County, 1 mi S of Fairview
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -95.733

Hail, Jackson

When
May 8, 5:04 PM CST
Where
Jackson County, 1 mi SE of Hoyt
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -95.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291174, 5291175, 5291176, 5291177, 5291178.